Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 87, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 15, 2018, 1:20 PM MDT for Laramie County, Wyoming. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2018, 1:20 PM MDT (19:20 UTC)
- Expired
- Jun 15, 2018, 1:43 PM MDT
- In force
- 23 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 22 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 3355 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
225
WUUS55 KCYS 151920
SVRCYS
WYC021-152000-
/O.NEW.KCYS.SV.W.0087.180615T1920Z-180615T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
120 PM MDT FRI JUN 15 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Central Laramie County in southeastern Wyoming...
* Until 200 PM MDT
* At 120 PM MDT, a severe thunderstorm was located 8 miles southeast
of Whitaker, or 14 miles north of Cheyenne, moving northeast at 10
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Whitaker and Ranchettes.
This includes Interstate 25 in Wyoming between mile markers 19 and
32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4125 10502 4136 10504 4154 10471 4145 10444
4125 10440
TIME...MOT...LOC 1920Z 238DEG 11KT 4135 10474
HAIL...1.00IN
WIND...<50MPH
$$
Hammer2 follow-up statements
245 WWUS55 KCYS 151936 SVSCYS Severe Weather Statement National Weather Service Cheyenne WY 136 PM MDT FRI JUN 15 2018 WYC021-152000- /O.CON.KCYS.SV.W.0087.000000T0000Z-180615T2000Z/ Laramie WY- 136 PM MDT FRI JUN 15 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR CENTRAL LARAMIE COUNTY... At 135 PM MDT, a severe thunderstorm was located 11 miles east of Whitaker, or 18 miles northeast of Cheyenne, moving northeast at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of central Laramie County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Cheyenne. && LAT...LON 4130 10473 4154 10471 4145 10444 4129 10441 TIME...MOT...LOC 1935Z 239DEG 12KT 4138 10464 HAIL...1.00IN WIND...<50MPH $$ Hammer
523
WWUS55 KCYS 151943
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
143 PM MDT FRI JUN 15 2018
WYC021-151953-
/O.CAN.KCYS.SV.W.0087.000000T0000Z-180615T2000Z/
Laramie WY-
143 PM MDT FRI JUN 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LARAMIE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.
LAT...LON 4130 10473 4154 10471 4145 10444 4129 10441
TIME...MOT...LOC 1938Z 238DEG 11KT 4139 10461
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 5:29 AM MDT, 7 hours 51 minutes earlier.
Area forecast discussion, Jun 15, 5:29 AM MDT, 7 hours 51 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 529 AM MDT Fri Jun 15 2018 .SHORT TERM...(Today through Sunday) Issued at 244 AM MDT Fri Jun 15 2018 Forecast concerns with this morning package deal with fire weather today, followed by rain chances/intensities over the weekend. Currently...Frontal boundary drapes from east to west along a line from Chadron to Wheatland to Muddy Gap this morning. Dewpoints in the 50s north of the front with 30s and 40s south of the front. Radar showing some elevated convection across our northern zones north of the front. Doubt any precip is reaching the ground though as cells have moved over sensors, but no rainfall was reported. For today...Another windy day across Carbon and Albany Counties as GFS 700mb winds forecast 30-35kts. With increasing clouds and humidity though, do think we will stay above critical levels on humidity today. Will handle the winds in an SPS for the fire zones that are reported ready on fuels. Showers and thunderstorms today will be mainly confined to the south Laramie Range. PWATS really begin jumping tonight into Saturday. Start off at around .3 inches this morning, but by tonight, GFS sounding for Rawlins up to .65 after midnight and then .75 by noon Saturday. Across the Panhandle, PWATS up to well over 1.25 inches by noon Saturday as the subtropical moisture from the southwest begins to move into the area. Should see widespread showers and thunderstorms Saturday and Saturday night. Forecast storm motions really slow Saturday night into Sunday as PWATS approach 1.5 inches across the Panhandle. Long/skinny CAPE profiles on soundings suggest heavy rainfall. ECMWF forecast close to 2 inches of rainfall along and north of a line from Alliance to Wheatland to Rawlins. May need a Flash Flood Watch for Sunday as the event draws a little closer time wise. Also may need for the Badger Creek Burn scar as well. .LONG TERM...(Sunday night through Thursday) Issued at 244 AM MDT Fri Jun 15 2018 Sunday night/Monday...Expecting scattered to numerous showers and thunderstorm Sunday night with abundant low and mid level moisture present and diffluent southwest flow aloft with low level upslope aiding in lift. During the day Monday, best forcing will be over our western counties on the western edge of low level upslope southeast winds since our eastern counties will likely be too stable at low levels for convective development. Thus, expect scattered showers and thunderstorms developing in the afternoon west of a Douglas to Cheyenne line with precipitation slowly drifting eastward in the evening. Continued relatively cool with all the cloud cover and widespread precipitation coverage. Tuesday...As the upper trough moves into western Wyoming, another shortwave trough aloft rotates northward across our counties, and with abundant low and mid level moisture present, expect scattered showers and thunderstorms again, focused along a Douglas to Cheyenne line in the afternoon, then drifting slowly eastward in the evening. Wednesday...With broad trough remaining over the Rockies and abundant low and mid level moisture present, expect another round of scattered showers and thunderstorms in the afternoon and evening, most numerous along and east of Interstate 25. Thursday...Similar scenario to Wednesday with enough low and mid level moisture and instability to produce scattered afternoon and evening showers and thunderstorms. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 527 AM MDT Fri Jun 15 2018 Wyoming TAFS...VFR at Rawlins with winds gusting to 38 knots from 15Z to 01Z. VFR at Laramie and Cheyenne with thunderstorms nearby from 18Z to 01Z and wind gusts up to 40 knots. Nebraska TAFS...VFR. Wind gusts to 23 knots from 15Z to 02Z. && .FIRE WEATHER... Issued at 144 AM MDT Fri Jun 15 2018 Looks like afternoon humidity should be higher today over yesterday as subtropical moisture from the southwest moves into the area. It will still be windy today across Carbon and Albany Counties, which will be west of a stalled out cold front from Chadron to north of Rawlins. South and west of this front, wind gusts to 30-35 mph likely again today. But given the higher humidity today, do think we will stay above critical levels for fire weather today. Wetting rain chances increase significantly tonight into Saturday. Sunday could see heavy rainfall that could have adverse impacts on the Badger Creek burn scar with potential flash flooding and mud slides. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...RUBIN AVIATION...RUBIN FIRE WEATHER...GCC
Hazardous weather outlook, Jun 15, 3:37 AM MDT, 9 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 337 AM MDT Fri Jun 15 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-160945- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 337 AM MDT Fri Jun 15 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to scattered thunderstorms will develop this afternoon, mainly from Douglas, to Wheatland to Cheyenne and nearby locations, with isolated to widely scattered thunderstorms everywhere this evening. A few storms today along a Douglas to Lusk line may produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered to numerous showers, along with scattered thunderstorms will develop in the afternoons and evenings, with some of the storms producing locally heavy rain Saturday night and Sunday, and possibly into early next week. .Spotter information statement... Spotter activation will not be needed. Rubin
In the hours before
Special weather statement, Jun 15, 1:10 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
110 PM MDT FRI JUN 15 2018
WYZ117>119-152000-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
110 PM MDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARAMIE COUNTY
UNTIL 200 PM MDT...
At 110 PM MDT, trained weather spotters reported a strong
thunderstorm near Whitaker, or 15 miles north of Cheyenne, moving
east at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Whitaker.
This includes Interstate 25 in Wyoming between mile markers 19 and
36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4142 10496 4162 10482 4163 10466 4156 10466
4156 10449 4131 10443 4125 10489
TIME...MOT...LOC 1910Z 251DEG 14KT 4136 10483
HammerThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 11:41 AM MDT | Red Flag Warning | CYS | 8 hr | |
| Jun 15, 1:10 PM MDT | Special Weather Statement | CYS | Laramie | 50 min |
| Jun 15, 2:30 PM MDT | Special Weather Statement | CYS | Laramie | 45 min |
| Jun 15, 3:05 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 40 min |
| Jun 15, 3:43 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 47 min |
| Jun 15, 5:28 PM MDT | Special Weather Statement | CYS | Platte | 32 min |
| Jun 15, 5:39 PM MDT | Special Weather Statement | CYS | Platte | 36 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.